Washington, 2005High Wind in Washington, March 16, 2005
March 16, 2005 · NWS PDT · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 16, 8:25 AM PST, 4 hours 25 minutes earlier.
Area forecast discussion, Mar 16, 8:25 AM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
825 AM PST WED MAR 16 2005
.SHORT TERM...MODELS HAVE SLOWED DOWN THE PROGRESSION OF THE
INCOMING FRONTAL SYSTEM AND THEREFORE HAS SLOWED DOWN THE INCREASE
IN WIND THIS AFTERNOON. CURRENT ADVISORIES BEGIN AT NOON TODAY AND
RUN THROUGH MIDNIGHT TONIGHT. NEW META HAS STRONGEST WINDS THIS
EVENING FROM 00Z TO 06Z...WHICH IS STILL WITHIN THE ADVISORY WINDOW.
AS SUCH HAVE OPTED TO NOT CHANGE THE CURRENT FORECAST OR ADVISORIES
AT THIS TIME. HOWEVER WILL RE-ASSESS THE SITUATION LATER THIS
MORNING PENDING WHAT THE WINDS DO. CURRENT VAD WIND PROFILE HAS 40KT
WINDS ONLY 10K FEET MSL SO IT WILL NOT TAKE MUCH TO MIX THEM DOWN TO
THE SURFACE (WINDS ARE ALREADY BLOWING 25 TO 35 MPH IN THE YAKIMA
VALLEY AT THIS TIME). BELIEVE THAT WITH SURFACE HEATING THEY WILL
MIX DOWN BY EARLY THIS AFTERNOON IN MOST AREAS. THIS IS ALSO ANOTHER
REASON TO NOT BACK OFF ON THE WINDS AND WIND/BLOWING DUST ADVISORIES
YET AT THIS TIME. PRECIPITATION FROM THIS NEXT FRONT LOOKS TO BE
VERY LIGHT WITH MOST OF IT FALLING IN THE MOUNTAINS...WITH THE BASIN
STAYING DRY. ONE THING TO CONSIDER HOWEVER IS THE FACT THAT THE
UPPER JET IS ALMOST PARALLEL TO THE COLD FRONT WHICH WOULD SUGGEST
A LONGER PERIOD OF RAINFALL (OR SNOW IN THE HIGHER MOUNTAINS).
HOWEVER...MODELS QUICKLY BRING IN MUCH DRYER AIR BEHIND THE FRONT BY
00Z THIS AFTERNOON WHICH WOULD TURN OFF THE PRECIPITATION...MAINLY
IN THE BASIN AND ADJACENT VALLEYS AND BLUE MOUNTAIN FOOTHILLS.
TEMPERATURES WILL COOL BEHIND THE FRONT AND SNOW LEVELS WILL LOWER
TO AROUND 2500-3000 FT MSL TONIGHT RESULTING IN MOSTLY SNOW AFTER
SUNSET IN THE MOUNTAINS. HOWEVER WITH PRECIP AMOUNTS FORECASTED TO
BE SO LIGHT ANY SNOW ACCUMULATIONS WILL REMAIN BELOW SNOW ADVISORY
CRITERIA.
&&
.PREV DISCUSSION... (ISSUED 230 AM PST WED MAR 16 2005)
SHORT TERM...CHALLENGE WILL BE WITH WINDS FOR TODAY AND TONIGHT.
DIFFICULTY WILL BE WITH WHICH MODEL TO CHOOSE. THE GFS WHICH APPEARS
TO BE THE BETTER MODEL IS ALSO THE LESSER OF THE FORECASTED WINDS
FOR TODAY. THE NAM APPEARS TO BE LIMITING CLOUD COVER AND THE
CURRENT IR SATL HAS AN EXTENSIVE AMOUNT MID LEVEL CLOUDS POURING
INTO THE PACNW WHICH MAY LIMIT SOME OF THE STRONGEST WINDS TO MIX
DOWN TO THE SFC WHICH MAY OCCUR THIS EARLY EVE. STILL WINDS WILL BE
WINDY ENOUGH TO PRODUCE AREAS OF BLOWING DUST AND PROMPT ADVISORIES
FOR THIS AND WINDS. IN THE MEANTIME...WITH A STRONG MID LEVEL VORT
MAX AND CURRENT IR SATL...IT LOOKS LIKE THERE WILL BE SUFFICIENT
AMOUNT OF MOISTURE AND STRONG JET WILL INCREASE POPS FOR THIS
AFTN/EVE FOR PORTIONS OF THE AREA.
STRONG MID LEVEL LOW THAT IS RESPONSIBLE FOR THE WINDS/PCPN WILL
MOVE ACROSS WASHINGTON TONIGHT AND THEN AWAY FROM THE AREA TOMORROW
WITH DECREASING WINDS/PCPN EXPECTED EXCEPT FOR THE FAR EASTERN AREAS
SUCH AS THE WALLOWAS. ANOTHER FAST MOVING DISTURBANCE WILL APPROACH
THE TWO STATE AREA FRIDAY AND SHOWERS MAY INCREASE MAINLY OVER AREA
MOUNTAINS.
AFTERNOON HIGH TEMPERATURES SHOULD CLIMB INTO THE 60S TODAY AND THEN
COOLER AIR WILL FILTER INTO THE REGION TONIGHT AND TOMORROW.
OVERNIGHT LOW TEMPERATURES SHOULD FALL TO AROUND THE FREEZING MARK
OR LOWER ACROSS MOST PORTIONS OF THE AREA FRIDAY MORNING.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE MODELS
CONTINUE TO BE QUITE DIVERGENT ON HANDLING FLOW PATTERN THIS WEEKEND
THRU EARLY NEXT WEEK. THERE ARE SOME COMMONALITIES HOWEVER...ALL
MODELS DEPICT RATHER STRONG LOW PRESSURE ALONG THE SOUTHERN BC
COAST SATURDAY. THE MODELS DIVERGE BY SUNDAY...WITH THE UKMET/ECMWF
RETROGRADING THE LOW OFFSHORE...WHILE THE GFS OPENS UP THE SYSTEM
AND BRINGS IT ACROSS WA/OR. TO THE SOUTH ALONG THE NORTHERN
CALIFORNIA COAST...GFS DEVELOPS A SECONDARY WAVE SAT...DIGGING IT
ACROSS THE GREAT BASIN BY SUNDAY. ECMWF DEPICTS THIS WAVE FURTHER
NORTH ALONG THE OR/CA BORDER. UKMET IS CLOSER TO THE ECMWF IN
POSITION BUT WEAKER. WILL NOT DEVIATE FROM THE PREVIOUS FORECAST
MUCH FOR SAT/SUN UNTIL SOME BETTER AGREEMENT/RUN TO RUN CONTINUITY
TAKES PLACE...INCREASING POPS SLIGHTLY TO LOW END CHC ACROSS CENTRAL
OREGON WITH A LITTLE MORE OF A MOIST FLOW. NORTHERN OR/SE WA WILL
STILL SEE RAIN SHADOWING IN WESTERLY FLOW...WITH PRECIP CHANCES
LIMITED TO THE MTNS. THE UNSETTLED PATTERN WILL CONTINUE FOR MON/TUE
NEXT WEEK AS WELL...WITH AT LEAST SCHC POPS FOR THE HIGHER
ELEVATIONS...WITH PERHAPS SOME CHC OF PRECIP FOR THE FOOTHILLS AS
WELL. SNOW LEVELS WILL GENERALLY RUN 2500-3500 FEET AT NIGHT AND
3500-5000 FEET DURING THE DAY WITH TEMPS NEAR SEASONAL AVERAGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 64 38 52 33 / 10 20 10 10
ALW 63 40 53 34 / 10 20 10 10
PSC 66 35 57 30 / 10 10 10 10
YKM 62 32 56 27 / 20 20 10 10
HRI 67 35 58 30 / 10 10 10 10
ELN 57 35 54 28 / 20 20 10 10
RDM 60 28 52 23 / 20 20 10 10
LGD 55 33 47 28 / 10 30 10 10
5J0 54 30 46 25 / 20 30 10 10
DLS 62 39 61 34 / 20 20 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
.OR...BLOWING DUST ADVISORY FROM NOON TODAY UNTIL MIDNIGHT TONIGHT
FOR ORZ042...ORZ044...ORZ045.
...WIND ADVISORY FROM NOON TODAY UNTIL MIDNIGHT TONIGHT FOR
ORZ041...ORZ042...ORZ044...ORZ045...ORZ046.
.WA...WIND ADVISORY FROM NOON TODAY UNTIL MIDNIGHT TONIGHT FOR
WAZ024...WAZ026...WAZ028...WAZ029...WAZ030.
...BLOWING DUST ADVISORY FROM NOON TODAY UNTIL MIDNIGHT TONIGHT
FOR WAZ027...WAZ028...WAZ029.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88Hazardous weather outlook, Mar 16, 4:55 AM PST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
455 AM PST WED MAR 16 2005
ORZ041>050-WAZ024>030-171300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-EAST COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN (WA)-
FOOTHILLS OF THE BLUE MOUNTAINS (WA)-NORTHWEST BLUE MOUNTAINS-
455 AM PST WED MAR 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
BLOWING DUST
YAKIMA VALLEY, LOWER COLUMBIA BASIN (WA), FOOTHILLS OF THE
BLUE MOUNTAINS (WA), NORTH CENTRAL OREGON, LOWER COLUMBIA
BASIN (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR)
STRONG WIND
EAST COLUMBIA RIVER GORGE (WA), KITTITAS VALLEY, NORTHWEST
BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE (OR), BLUE
MOUNTAINS
STRONG LOW PRESSURE WILL APPROACH THE TWO STATE AREA THIS AFTERNOON.
WHEN IT DOES...PRESSURE GRADIENTS WILL TIGHTEN TO PRODUCE VERY WINDY
WEST WINDS ACROSS MOST PORTIONS OF THE AREA. THE WINDS WILL INCREASE
THIS AFTERNOON AND EVENING BETWEEN 30 TO 40 MPH WITH GUSTS NEARING 55
MPH. THESE VERY WINDY CONDITIONS WILL ALSO CAUSE BLOWING DUSTS IN
SOME LOCATIONS THAT WILL REDUCE VISIBILITIES. A WIND ADVISORY AND
BLOWING DUST ADVISORY ARE IN EFFECT FROM NOON TODAY THROUGH MIDNIGHT
TONIGHT. PLEASE REFER TO PRODUCT PDXNPWPDT FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING FOR
WINDS AND BLOWING DUST.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.High Wind, X Sw Klickitat
- When
- March 16, 12:50 PM PST to 7:01 PM PST
- Where
- X Sw Klickitat forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.874, -120.789 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, March 16, 2005$35,000 · 53 kt wind · 1 event
- High Wind in Oregon, March 16, 2005$18,000 · 55 kt wind · 1 event
- Dust Storm in Washington, March 16, 20051 injured · 1 event
- Heavy Snow in Virginia, March 16, 20054 events
- Winter Storm in Idaho, March 16 to 17, 20052 events
- Winter Storm in Idaho, March 16 to 17, 20052 events
- Marine Thunderstorm Wind in Gulf of Mexico, March 16, 20051 event
- Heavy Snow in Kentucky, March 16, 20051 event
- High Wind in Washington, March 16, 200560 kt wind · 1 event
- Damaging Wind in Florida, March 16, 200550 kt wind · 1 event
- High Wind in Oregon, March 16, 2005$6,000 · 54 kt wind · 1 event
- Dust Storm in Oregon, March 16, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439650.